Alert archive / North Dakota / Special Weather Statements in 2021
Special Weather Statement, NWS Bismarck, ND
NWS Bismarck, ND issued this special weather statement at Jul 18, 2021, 2:00 AM CDT for Rolette County, North Dakota. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 18, 2021, 2:00 AM CDT (07:00 UTC)
- Expired
- Jul 18, 2021, 2:45 AM CDT
- In force
- 45 min
- Issued by
- NWS Bismarck, ND
County Rolette County, ND
The radar
The Minot AFB radar (KMBX), 68 km from the middle of the area, began a volume at 07:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 7.0 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1344 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 2040 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
775
WWUS83 KBIS 180700
SPSBIS
Special Weather Statement
National Weather Service Bismarck ND
200 AM CDT Sun Jul 18 2021
NDZ004-005-180745-
Bottineau ND-Rolette ND-
200 AM CDT Sun Jul 18 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BOTTINEAU AND
NORTHERN ROLETTE COUNTIES UNTIL 245 AM CDT...
At 159 AM CDT, strong thunderstorms were clustered along a line
extending from near International Peace Garden to 6 miles west of
Lake Metigoshe State Park to 4 miles west of Souris. Movement was
southeast at 20 mph.
Nickel size hail and wind gusts to 40 mph will be possible with these
storms.
Locations impacted include...
Bottineau, Rolla, Dunseith, Westhope, Souris, International Peace
Garden, Lake Metigoshe State Park, Belcourt, Shell Valley, Landa,
Carbury, and Roth.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
Campers should move to a sturdy shelter until these storms pass.
&&
LAT...LON 4880 9952 4872 10065 4887 10099 4900 10112
4900 9989
TIME...MOT...LOC 0659Z 308DEG 19KT 4896 10014 4899 10047 4892 10079
$$
HOLLANWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this special weather statement went out at Jul 18, 12:43 AM CDT, 1 hour 17 minutes earlier.
Area forecast discussion, Jul 18, 12:43 AM CDT, 1 hour 17 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 1243 AM CDT Sun Jul 18 2021 .UPDATE... Issued at 1232 AM CDT Sun Jul 18 2021 Area of strong to severe thunderstorms across far southwestern Manitoba and far southeastern Saskatchewan continue to slowly propagate south and/or east, with some development at times ahead of the main cluster. Increased POPs a bit across my northeast (Turtle Mtn region) due to the development ahead of the main area of storms. Models of course have no clue. Removed POPs elsewhere for tonight, otherwise the forecast remains on track. UPDATE Issued at 1010 PM CDT Sat Jul 17 2021 Convective activity has diminished rapidly after sunset. A few thunderstorms continue in southwest Manitoba, which may approach the International Border later tonight, but the severe weather threat is decreasing with loss of surface based instability. UPDATE Issued at 910 PM CDT Sat Jul 17 2021 Isolated to scattered thunderstorms continue to impact the region, including thunderstorms on the western Bowman/Slope border and in far southwestern Manitoba. At 02Z a supercell in southwestern Manitoba was moving southeast and may be a severe hail or possibly wind threat to the Turtle Mountains area, including Bottineau Rolette counties. While a previously severe storm in Bottineau county may have convectively overturned the atmosphere somewhat, increasingly steep mid-level lapse rates and a plume of mid 60s surface dew points may be enough to maintain sufficient instability for the next few hours. The primary threat for this storm if it maintains would be hail up to ping pong size. In the southwest a couple thunderstorms were tracking through the far southwest North Dakota border. As the first storm passed just to the west, the second storm should track further east into Bowman county. Though the overall environment should be supportive of severe hail, there is uncertainty in the very near-term given the path behind the previous storm. GLM Minimum Flash Area still shows some lightning activity associated with strengthening updrafts, so a severe threat can't be ruled out. UPDATE Issued at 601 PM CDT Sat Jul 17 2021 Convection this evening has developed near a surface low over eastern Montana as well as over the far southern Canadian Prairies of Saskatchewan. Convection to the north will continue to move into a less favorable environment, while the eastern Montana thunderstorms will move eastward into better surface dew points. While MLCAPE of around 1500 J/kg and 30 kts of effective shear should be sufficient for a severe threat this evening, the mid- level height rises and implied subsidence and capping may mute severe potential, as previously discussed. No changes were made to precipitation chances this evening, but as heating is lost this evening POPs may need to trend down as the boundary layer decouples and MLCIN increases. && .SHORT TERM...(This evening through Sunday) Issued at 204 PM CDT Sat Jul 17 2021 Isolated to possibly scattered thunderstorms, some possibly severe, will be the main forecast issue in the short term. For this afternoon and tonight. a couple shortwaves along the MT/ND border moving through the building upper ridge, while at the surface, low pressure is situated over eastern Montana with an area of low level moisture convergence from north central into west central ND. Isolated cells have been trying to develop in this area from Divide county southwest to Williams and McKenzie counties. Lower level CIN remains and cells have been having a hard time taking off. Another shortwave tracking into eastern MT will aid in forcing for ascent through the late afternoon and early evening. It will be a battle between the low level CIN and upper level ridging vs the increasing destabilization and forcing for ascent. The more recent CAMS have been less impressive than earlier today, mainly focusing more on far western ND, but with strong instability and deeper moisture situated a little farther east, really can not rule out a strong to severe storm anywhere along and west of the highway 83 corridor through this evening. Will continue to highlight the areas south and west of Lake Sakakawea and the Missouri River for a little better chance of severe. Areas east of the Highway 83 corridor look to have less of a chance for thunderstorms tonight. However this can't be completely ruled out either with current convection over southeast Saskatchewan, and some CAMS still hinting at Canadian convection dropping south across the border late. Sunday looks to hot and dry with highs mainly in the 90s to maybe around 100 far west. .LONG TERM...(Sunday night through Saturday) Issued at 204 PM CDT Sat Jul 17 2021 A prolonged period of hot temperatures is the main highlight for the long term forecast. Strong upper level ridging with high pressure centered over the Central Rockies is forecast to persist through the long term period. There may be occasions of mid level shortwaves rounding the top of the ridge through the Northern Plains, but these are not expected to put much of a dent on temperatures. Ensemble confidence remains high in daily maximum temperatures in the 90s for most parts of the state through at least Wednesday and the warmest half of ensemble guidance around 100 degrees. NBM ensembles have trended a little lower today, possibly due to smoke in the upper atmosphere limiting heating somewhat. For example, for Wednesday at Bismarck, the higher percentiles dropped at little, with the lower end percentiles falling from 98 to 93 degrees. Not sure if it's smoke, or maybe a little sharper dirtier ridge. Either way it will still be hot with highs mainly in the 90s across western and central ND. For now we stuck with the NBM temperatures and we'll see how things play out as we move into early next week. Precipitation chances still appear minimal through much of the week, but there will probably be at least a few chances for thunderstorms next week, but when and where remain highly uncertain as forecast time ranges increase. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1232 AM CDT Sun Jul 18 2021 VFR conditions expected through the 06Z TAF period. A few isolated thunderstorms possible across the region this evening but far too isolated to include at any one TAF site. Another round of storms will be possible across the region Sun aft/eve. South to southeast surface flow will continue through the forecast period. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...NH SHORT TERM...TWH LONG TERM...TWH AVIATION...NH
Hazardous weather outlook, Jul 18, 12:46 AM CDT, 1 hour 14 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 1246 AM CDT Sun Jul 18 2021 NDZ003>005-011>013-190600- Renville-Bottineau-Rolette-Ward-McHenry-Pierce- 1246 AM CDT Sun Jul 18 2021 This Hazardous Weather Outlook is for portions of north central North Dakota. .DAY ONE...Tonight Thunderstorms are forecast late tonight. A few stronger storms will be possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday There is a chance of thunderstorms Sunday evening. The probability for widespread severe weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected. NDZ001-002-009-010-017>023-025-031>037-040>048-050-051-190600- Divide-Burke-Williams-Mountrail-McKenzie-Dunn-Mercer-Oliver- McLean-Sheridan-Wells-Foster-Golden Valley-Billings-Stark-Morton- Burleigh-Kidder-Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux- Emmons-Logan-La Moure-McIntosh-Dickey- 1246 AM CDT Sun Jul 18 2021 /1146 PM MDT Sat Jul 17 2021/ This Hazardous Weather Outlook is for portions of northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Tonight Isolated thunderstorms are possible tonight. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...Sunday through Friday There is a chance of thunderstorms Sunday evening. The probability for widespread severe weather is low. Near critical fire weather conditions are possible Monday and Tuesday far west. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected. NJH
In the hours before
Special weather statement, Jul 17, 8:15 PM CDT, 5 hours 45 minutes before
Special Weather Statement
National Weather Service Bismarck ND
715 PM MDT Sat Jul 17 2021
NDZ043-180145-
Bowman ND-
715 PM MDT Sat Jul 17 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BOWMAN COUNTY UNTIL
745 PM MDT...
At 714 PM MDT, a strong thunderstorm was located 14 miles west of Mud
Buttes, or 25 miles east of Ekalaka, moving southeast at 25 mph.
Nickel size hail and wind gusts to 55 mph will be possible with this
storm.
This storm will remain over mainly rural areas of southwestern Bowman
County.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4611 10405 4615 10404 4595 10382 4594 10394
4595 10405
TIME...MOT...LOC 0114Z 328DEG 20KT 4603 10406
SCHILDLocal storm report, Jul 17, 8:38 PM CDT, 5 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
838 PM CDT SAT JUL 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0816 PM HAIL 6 S ANTLER 48.88N 101.28W
07/17/2021 E0.70 INCH BOTTINEAU ND TRAINED SPOTTER
&&
AESpecial weather statement, Jul 17, 9:21 PM CDT, 4 hours 39 minutes before
Special Weather Statement National Weather Service Bismarck ND 821 PM MDT Sat Jul 17 2021 NDZ043-180300- Bowman ND- 821 PM MDT Sat Jul 17 2021 ...SIGNIFICANT WEATHER ADVISORY FOR FAR WESTERN BOWMAN COUNTY UNTIL 900 PM MDT... At 821 PM MDT, a strong thunderstorm was located 12 miles southwest of Marmarth, or 19 miles southeast of Baker, moving southeast at 25 mph. Penny size hail and wind gusts to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of far western Bowman County. LAT...LON 4627 10404 4595 10377 4595 10405 TIME...MOT...LOC 0221Z 334DEG 21KT 4614 10405 SCHILD
Special weather statement, Jul 18, 1:22 AM CDT, 38 minutes before
Special Weather Statement National Weather Service Bismarck ND 122 AM CDT Sun Jul 18 2021 NDZ004-005-180700- Bottineau ND-Rolette ND- 122 AM CDT Sun Jul 18 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BOTTINEAU AND NORTHWESTERN ROLETTE COUNTIES UNTIL 200 AM CDT... At 121 AM CDT, strong thunderstorms were clustered along a line extending from Westhope to 13 miles north of Souris to 5 miles north of Lake Metigoshe State Park. Movement was southeast at 15 mph. Penny size hail and wind gusts to 40 mph will be possible with these storms. Locations impacted include... Bottineau, Westhope, Newburg, Souris, International Peace Garden, Lake Metigoshe State Park, Landa, Carbury, and Roth. Campers should move to a sturdy shelter until these storms pass. && LAT...LON 4894 9976 4868 10093 4900 10130 4900 9984 TIME...MOT...LOC 0621Z 332DEG 15KT 4890 10105 4910 10070 4906 10029 HOLLAN
Special weather statement, Jul 18, 2:00 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Bismarck ND
200 AM CDT Sun Jul 18 2021
NDZ004-005-180745-
Bottineau ND-Rolette ND-
200 AM CDT Sun Jul 18 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BOTTINEAU AND
NORTHERN ROLETTE COUNTIES UNTIL 245 AM CDT...
At 159 AM CDT, strong thunderstorms were clustered along a line
extending from near International Peace Garden to 6 miles west of
Lake Metigoshe State Park to 4 miles west of Souris. Movement was
southeast at 20 mph.
Nickel size hail and wind gusts to 40 mph will be possible with these
storms.
Locations impacted include...
Bottineau, Rolla, Dunseith, Westhope, Souris, International Peace
Garden, Lake Metigoshe State Park, Belcourt, Shell Valley, Landa,
Carbury, and Roth.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
Campers should move to a sturdy shelter until these storms pass.
&&
LAT...LON 4880 9952 4872 10065 4887 10099 4900 10112
4900 9989
TIME...MOT...LOC 0659Z 308DEG 19KT 4896 10014 4899 10047 4892 10079
HOLLANThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 7:32 PM CDT | Severe Thunderstorm Warning | BIS | Bottineau, Renville | 28 min |
| Jul 17, 7:57 PM CDT | Severe Thunderstorm Warning | BIS | Bottineau | 48 min |
| Jul 17, 8:15 PM CDT | Special Weather Statement | BIS | Bowman | 30 min |
| Jul 17, 9:21 PM CDT | Special Weather Statement | BIS | Bowman | 39 min |
| Jul 18, 1:22 AM CDT | Special Weather Statement | BIS | Bottineau | 38 min |
| Jul 18, 2:45 AM CDT | Special Weather Statement | BIS | Rolette | 45 min |
| Jul 18, 3:30 AM CDT | Special Weather Statement | BIS | Rolette | 30 min |
| Jul 18, 5:03 AM CDT | Special Weather Statement | BIS | Rolette | 27 min |
Nearby
Special Weather Statements in North Dakota, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.